Probability of rash related to gabapentin therapy in a child
The Annals of Pharmacotherapy , Volume 43 - Issue 2 p. 387- 389
OBJECTIVE: To describe a child who developed a skin reaction during gabapentin therapy and discuss how we evaluated the probability of an adverse drug reaction. CASE SUMMARY: An 8-year-old boy with a neurodegenerative disease of unknown origin and an epilepsy disorder developed an urticarial rash and irritability 10 and 4 days, respectively, after the start of gabapentin 20 mg/kg 3 times a day for epilepsy control. Otherwise, the child was well; no changes in other medication or diet had recently been made. After gabapentin discontinuation and administration of one dose of methylprednisolone 10 mg/kg intravenously and diphenhydramine 1 mg/kg every 4 hours via gastric tube, the rash disappeared over 3 weeks. DISCUSSION: In contrast to other antiepileptic drugs, skin reactions to gabapentin are considered uncommon. In adults, reported prevalence of rash possibly related to gabapentin range from 1% to 10%. A postmarketing surveillance study reported gabapentin treatment failure as a consequence of rash in 0.4% of 3000 patients. The product monograph does not mention rash in children. In our patient, assessment using an objective causality scale revealed that the rash was probably caused by gabapentin. CONCLUSIONS: This case, and limited literature data, suggest that gabapentin may cause rash that is severe enough to necessitate discontinuation in a small percentage of children. Further research is needed to determine the actual incidence and severity of gabapentin-related rash in this population.
|Adverse effects, Exanthema, Gabapentin, Pediatrics|
|The Annals of Pharmacotherapy|
|Organisation||Erasmus MC: University Medical Center Rotterdam|
Gijsen, V.M.G.J, de Wildt, S.N, & Ito, S. (2009). Probability of rash related to gabapentin therapy in a child. The Annals of Pharmacotherapy, 43(2), 387–389. doi:10.1345/aph.1L354